Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Duluth, MN

August 11, 2002Price County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Aug 11, 2002, 5:24 PM CDT for Price County, Wisconsin. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 5:24 PM CDT (22:24 UTC)
Expired
Aug 11, 2002, 6:30 PM CDT
In force
66 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Price County, WI

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:45 PM CDTThunderstorm Wind 50 EPrentice, WILarge tree limbs were blown down.
Aug 11, 6:00 PM CDTThunderstorm Wind 52 MCatawba, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 4:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS53 KDLH 112224
SVRDLH
WIC099-112330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
524 PM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRICE COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 630 PM CDT

* AT 524 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 2 MILES NORTHWEST OF PRENTICE...OR ABOUT 26 MILES SOUTH OF
  PARK FALLS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRANTWOOD AROUND 540 PM...
  SPIRIT AROUND 545 PM...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY
INDOORS AWAY FROM WINDOWS.

.END

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:28 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 11, 2:28 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
228 PM CDT SUN AUG 11 2002

FORECAST FOCUS IS ON THUNDERSTORM DEVELOPMENT TONIGHT INTO MONDAY.

MODELS IN GOOD AGREEMENT WITH TIMING OF FRONT TONIGHT...AND THE ETA
WAS USED FOR MOST OF DETAILS.

LINE OF THUNDERSTORMS DEVELOPED THIS AFTERNOON FROM LEADER TO
BRAINERD TO PINE CITY. THIS IN AREA OF SURFACE MOISTURE FLUX
CONVERGENCE NORTH OF WARM FRONT. SOME OF THESE QUITE STRONG...
PARTICULARLY IN PINE COUNTY WHERE WE WARNED. MORE STORMS EXPECTED
ALONG COLD FRONT IN THE DAKOTAS WHERE A SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED. AIRMASS VERY UNSTABLE THIS AFTERNOON AND WILL EXTEND
INTO TONIGHT. LAPS SOUNDING NEAR BRD SHOWS LI/S DOWN TO -8 WITH CAPE
2561 J/KG AT 18Z. 18Z SURFACED CAPE FROM SPC SHOWS SIMILAR VALUES.
SURFACE LOW WILL MOVE INTO SOUTHEAST NORTH DAKOTA THIS EVENING...AND
LOW LEVEL FLOW IS BACKED TO SOUTHEAST TOWARD BRD/XVG/PWC AND WILL
ENHANCE LOW LEVEL CONVERGENCE. ADDITIONAL SUPPORT FOR STORMS TONIGHT
WILL BE THE 850MB 40KT WIND MAX FROM SOUTHWEST MN TO KDLH BY 06Z.
WARM AIR ADVECTION...SURFACE COLD FRONT AND UPPER WAVE TO COMBINE
WITH LIFTED INDICES AT 850MB -4 TO -5C TO PRODUCE THUNDERSTORMS
TONIGHT.

SURFACE FRONT MOVES INTO EASTERN MN MONDAY MORNING...AND
SHOWERS/STORMS WILL BE LIKELY AHEAD OF IT...ESPECIALLY IN NORTHWEST
WI ZONES.

COOLER AIR MOVES IN BEHIND FRONT FOR TUESDAY. WENT CLOSER TO WARMER
FWC/ETAROS NUMBERS FOR MONDAY AS THE THE MAV IS BRINGING THE COOL
AIR TOO QUICKLY.

.DLH...NONE.

MELDE

In the hours before

Local storm report, Aug 11, 5:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
504 PM CDT SUN AUG 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    SHELL LAKE                WI   1.00 IN HAIL
08/11/02   WASHBURN                       REPORTED BY SPOTTER

0500 PM    2E BROOK PARK             MN   1.75 IN HAIL
08/11/02   PINE                           REPORTED BY SPOTTER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:22 PM CDTSevere Thunderstorm WarningDLHBurnett53 min
Aug 11, 3:40 PM CDTSevere Thunderstorm WarningDLHBurnett, Washburn65 min
Aug 11, 3:51 PM CDTTornado WarningDLHBurnett, Washburn54 min
Aug 11, 4:36 PM CDTSevere Thunderstorm WarningDLHSawyer54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.